Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2003, 4:58 PM CDT for Jackson County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 4:58 PM CDT (21:58 UTC)
- Expired
- Apr 24, 2003, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, IL
The radar
The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
784 WUUS53 KPAH 242158 SVRPAH ILC077-242230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 457 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 530 PM CDT * AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF MURPHYSBORO...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE DE SOTO AND ELKVILLE LARGE HAIL TO THE SIZE OF QUARTERS IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3779 8941 3766 8925 3782 8913 3795 8925 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:20 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 24, 2:20 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 220 PM CDT THU APR 24 2003 MAIN FORECAST CONCERN THIS PACKAGE IS WITH SEVERE WEATHER THREAT THIS EVENING...AND POSSIBLY AGAIN OVER SOUTHERN AREAS ON FRIDAY. GFS MODEL LAPSE RATES THROUGH THE 850-500 MB LAYER INDICATE ELEVATED INSTABILITY IN PLACE TODAY. THIS HAS BEEN VERIFIED BY A CLUSTER OF THUNDERSTORMS MOVING FROM THE MISSOURI BOOTHEEL INTO THE PAH AREA EARLY THIS AFTERNOON. THE GRADUAL NEWD TRANSITION OF THE SURFACE WARM FRONT AND INCREASING WARM AIR ADVECTION THROUGH AR WILL AID IN BOUNDARY LAYER LIFTING OF PARCELS DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS SERN MO AND WESTERN KY. NEARLY VERTICALLY STACKED LOW WILL MOVE THROUGH SERN KS EARLY THIS EVENING...REACHING KPAH BETWEEN 15-18Z FRIDAY. CONVEYOR BELT MOISTURE AND INSTABILITY FORCE A MENTION OF AT LEAST CATEGORICAL PCPN /OCCASIONAL SHOWERS AND THUNDERSTORMS/ THROUGH FRIDAY. COVERAGE RAIN VS. THUNDER WILL LIKELY BE IN A NARROW ZONE...BUT GIVEN THE PROXIMITY OF THE UPPER LOW TO THE PAH FORECAST AREA...NOT ABLE TO SPLIT OUT THUNDER/NON-THUNDER LOCATIONS ATTM FOR FRI. KEPT MENTION OF CHANCE OF SEVERE IN GRIDDED FORECAST ABOUT THE SAME AS PREVIOUS COUPLE OF FORECAST PACKAGES AND IN ACCORDANCE WITH SPC SLIGHT RISK OUTLOOK. SEE SPC DISCO FOR MORE DETAILS. UPPER LOW COMES ACROSS THE REGION TOMORROW...KEEPING MID LEVEL LAPSE RATES STEEP AND DEEP SHEAR PROFILES IN PLACE OVER SOUTHERN KY. THINK BIGGEST THREAT WILL BE WITH DAMAGING WIND AND HAIL...WITH MAIN TORNADO THREAT FURTHER SOUTH INTO TN/GA/AL. WILL ALLOW THINGS TO DRY OUT FROM WEST TO EAST FRIDAY NIGHT...AND SKIES TO BECOME PARTLY CLOUDY FROM WEST TO EAST ON SATURDAY. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME EARLY NEXT WEEK AS A WEAKER DISTURBANCE ALOFT MOVES IN FROM THE PLAINS. DUE TO EXTENSIVE CLOUDS/PRECIP...WILL SIDE WITH THE COOLER MAV (AVN) MOS TEMPS FRIDAY. PAH...NONE. MEFFERT
Hazardous weather outlook, Apr 24, 5:00 AM CDT, 11 hours 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON THROUGH TONIGHT...ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE DAMAGING HAIL AND THE POTENTIAL FOR ISOLATED TORNADOES. SPECIFICALLY...THE RISK OF SEVERE WEATHER WILL BE GREATEST OVER THE OUTLOOK AREA LOCATED WEST OF A LINE FROM PERRYVILLE MISSOURI...VIENNA ILLINOIS AND MURRAY KENTUCKY. THE POTENTIAL FOR ISOLATED TORNADIC DEVELOPMENT WILL BE GREATEST ACROSS SOUTHEAST MISSOURI FROM LATE AFTERNOON THROUGH MIDNIGHT...WITH A SMALL CHANCE FOR DEVELOPMENT ACROSS THE PURCHASE AREA OF WESTERN KENTUCKY FROM LATE EVENING AND AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST EARLY FRIDAY MORNING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SUNDAY OVER SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. A DAILY CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE MONDAY THROUGH WEDNESDAY OF NEXT WEEK ACROSS THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT FOR SEVERE WEATHER.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 5:22 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 23 min |
| Apr 24, 5:36 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 39 min |
| Apr 24, 5:56 PM CDT | Tornado Warning | PAH | Jefferson | 34 min |
| Apr 24, 6:10 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 35 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.